Diseases

Drug-induced headache

Pin
Send
Share
Send
Send


Drug-induced headache is a form of headache that results from excessive use of painkillers. The only treatment option is to discontinue the appropriate medication. After a successful withdrawal, sufferers have the chance to remain symptom free in the future. Read all important information about "drug-induced headache" here.

ICD codes for this disease: ICD codes are internationally valid medical diagnosis codes. They are found e.g. in medical reports or on incapacity certificates. F55Article overviewMedicine-induced headache

  • description
  • symptoms
  • Causes and risk factors
  • Examinations and diagnosis
  • treatment
  • Disease course and prognosis

Drug-induced headache: description

Medication-induced headache (MIKS) occurs when people take excessive analgesics because of a primary type of headache (such as tension-type headache or migraine). Since drug-induced headache is due to a specific cause, it is from doctors to the so-called secondary headache forms counted.

How common is drug-induced headache, so far can only be estimated due to insufficient studies. Scientists assume that about 0.2 to 1 percent of the population suffers, in Germany that would be 800,000 people. Women are about 4 times more affected than men. The reason for this is thought to be that women generally suffer from headaches more often than men and therefore resort to more (headache) remedies. Importantly, drug-induced headache is not a disease in the true sense. It is rather a consequence of a wrong medication.

To the table of contents

Drug-induced headache: symptoms

There are two types: acute and chronic drug-induced headache. The acute variant usually occurs immediately or only a few hours after taking a particular drug. The classic symptom here is a pulsating, migraine-like headache in the forehead and temples. The complaints are intensified by physical activity.

When doctors talk about "medication-induced headache," they usually mean the chronic form. This makes itself felt by a dull, oppressive feeling in the head. He is usually a persistent headache, which means he starts getting up in the morning and is present throughout the day.

A chronic drug-induced headache occurs in those affected at least 15 days in the month and is sometimes associated with side effects such as nausea or vomiting. Some patients also suffer from increased sensitivity to noise. Others are irritable or feel knocked off. Patients who suffer primarily from migraine and therefore over-use analgesics may continue to experience migraine attacks.

Drug-induced headache and chronic tension-type headache are difficult to distinguish due to the similarity of the symptoms. The most significant difference is that drug-induced headache always results from the overuse of analgesics.

To the table of contents

Drug-induced headache: causes and risk factors

Drug-induced headache is caused by various drugs. A distinction is made between drugs that are known for their headache-causing side effect or have an explicit analgesic effect. However, this effect may be lost with continued use and trigger a drug-induced headache.

Side effect of drugs

One acute drug-induced headache usually results from an adverse drug reaction ("side effect"). There are a number of substances known to trigger headaches, such as nitrate-based drugs, antihypertensives, alcohol or caffeine.

Medication-induced headache as a result of analgesics

Many painkillers are also available today without a prescription at the pharmacy. Some people are therefore unaware that they can be harmful. The cause of excessive use of painkillers is the fear of renewed pain in most sufferers. That's why, as a precautionary measure, medications are taken which gradually develop into a medication-induced headache.

Drug-induced headache can in principle by all painkillers (Analgesics) and in particular also by Medicines for migraine (Triptans, Ergotamine) are triggered. It plays a significant role in how often the active ingredients are taken. Examples of such drugs are:

  • Non-steroidal anti-inflammatory drugs (NSAIDs) such as diclofenac, ibuprofen, paracetamol, acetylsalicylic acid, naproxen, ketoprofen, indomethacin, piroxicam and others
  • Poorly effective opioids such as codeine, tilidine, tramadol, pentazocine and others
  • Highly effective opioids such as morphine, pethidine, hydromorphone, levomethadone, fentanyl and others
  • Other medicinessometimes used for headaches like benzodiazepines, barbiturates

Researchers suggest that excessive use of painkillers affects the brain's metabolism. Thus, the limit from which a pain is perceived, thereby lowered. Affected thus also feel complaints that were previously rated by the body as normal as painful. If this (head) pain is met again with medication, the threshold continues to decrease. This can create a vicious circle that patients usually can not break through on their own.

Drug-induced headache: risk factors

There are several risk factors that increase the likelihood of drug-induced headache. These include:

  • Taking anxiolytic, relaxing medications (tranquillizers)
  • Chronic complaints of the musculoskeletal system or the digestive system
  • overweight
  • Low social status
  • depression
  • nicotine consumption
To the table of contents

Drug-induced headache: examinations and diagnosis

Drug-induced headache is recognized as such by most sufferers only after many years. Because many do not even know what medication-induced headache is and that their complaints could be due to the painkillers. In the case of the possible diagnosis "drug-induced headache", it is important to first observe yourself closely. Do you take painkillers for more than 10 days a month and often for more than three consecutive days? Then you should definitely talk to a doctor about it.

Of the first contact suspected "drug-induced headache" can family doctor be. Particularly suitable are also a Specialist in Neurology or a doctor with the additional name "special pain therapy", The doctor will assist you anamnesis Ask questions about the current complaints and possible pre-existing conditions.

You should describe the reason for the use of painkillers and the actual frequency of ingestion exactly. It is helpful if you make a list before the visit to the doctor all take medication for the doctor. For a diagnosis he will ask questions like:

  • How often do you have a headache every month?
  • Which medications do you take?
  • How often do you take these medications?
  • Have you had headache or other pain before?
  • Can you describe the headache more precisely (localization, pain character, frequency)?

After the anamnesis you will neurologically examined, The physician scans the musculature around the shoulder, neck and head. If the muscles in these places are obviously tense, this may be an indication of tension-type headache rather than drug-induced headache. In addition, the doctor measures your blood pressure, as well as high blood pressure can be a cause. Sometimes it makes sense to take a blood sample in order not to overlook abnormalities (for example, increased levels of inflammation).

Headaches of unknown cause usually require further examinations. These include primarily the imaging techniques such as Computed tomography (CT) or the Magnetic Resonance Imaging (MRI)with which the brain can be represented. In addition, sometimes special procedures, such as the analysis of nerve water (Lumbar puncture) and the record of brainwaves (Electroencephalogram, EEG) necessary.

Drug induced headache: Diagnosis

The diagnosis can be based on the diagnosis criteria developed by the International Headache Society (IHS). A drug-induced headache can be diagnosed if the following criteria are met:

  1. The headaches are present for at least 15 days per month.
  2. Painkillers have been taken for more than three months:
    - at least ten days per month (applies to ergotamine, triptans, opioids, combination painkillers) or
    - at least 15 days / month (applies to all other painkillers
  3. The headache has developed or worsened significantly during painkiller overuse.
  4. Headache stops after discontinuing over-use medication or returns to its previous pattern.

Frequently, a clear diagnosis is only possible after a drug withdrawal was carried out. Thereafter, if the headache subsides, or becomes noticeably weaker, there is almost certainly a drug-induced headache.

Pin
Send
Share
Send
Send